Withdrawal, Part 2

A few weeks ago I wrote about my first experience attempting to stop taking the painkiller Tramadol that I had been using in my recovery from a total knee replacement. I had been assured by my health professionals that it was not habit forming, but I found that, at least for me and many others, that was not the case.

Before that attempt I was taking 4–50mg tablets a day. I called my surgeon’s office to ask for some advice, and spoke to one of the nurses there. When she heard my question, she replied dismissively along the lines of “oh, don’t worry – you can just stop taking it whenever you don’t need it anymore”. I told her that that was certainly not true, and recounted what I had gone through when I tried to do just that. She was shocked, and said she had never heard of anyone having withdrawal symptoms like that. I mentioned that a quick Google search would show that I was not alone in this regard. But we did discuss a plan to slowly wean myself off of it, and that’s what I began doing. Six-hour intervals between doses became 12 for a few days, then 16 for the next few. After that I started cutting the tablets in half, and taking half a pill every 12 hours, and after a few days increased that to 16 hours. Note that all this time I was continuing to do my physical therapy exercises and walk 30+ minutes a day, without any pain at all. Last Sunday I was out of the house when my next dose was due, and didn’t get back until 4 hours after that. I figured I was at such a low dose that I could now stop taking it without going through as horrible an experience as I had earlier.

Sunday evening I did have some difficulty falling asleep, as my muscles weren’t able to easily relax, but eventually I did get some sleep. Not much, but enough to function on Monday. When I got up I felt fine: no pain, and none of the runny nose, coughing, or sneezing that I had had last time. But by the time night came, I could definitely feel my muscles getting tense, and I knew I would have trouble laying still. It was now about 40 hours since my last dose. I knew that this night would be tough, so I made a plan. I was going to stay up as late as I could, so that I would collapse from exhaustion and fall right asleep! I even took a couple of sleep aid pills to ensure that I would go out like a light!

Well, it was a good plan, but it didn’t work. The sleep aids did their thing, and I got really drowsy. I knew if I tried laying down in our bed that I would end up keeping Linda awake, too, so I laid down in the guest room and tried to rest there. Every time I tried to get in a comfortable position, though, my muscles would get tense and my joints would hurt, and I’d have to move. It felt as though I was twitching uncontrollably. I thought about walking it off, but I felt too drowsy to even sit up! It continued to get worse, tossing and turning repeatedly, never staying in one position for more than 5 seconds or so. At a few points in the night it got so bad that I had to sit up and flail my arms around wildly to get them to feel OK. I would start to doubt the wisdom of continuing – maybe I should take another pill and wean myself even further before stopping. But I figured that I had come this far, and I really wanted to see it through. Besides, I didn’t have any critical meetings or anything at work the next day, so I could take it off to recover.

I would look at the clock every now and then, and remember the time passing midnight, then 1:45am, then 3, then 4:30am, then…

The alarm went off! I had set it for 6am because my wife had to get up early for work. But that meant that I had finally fallen asleep! I got up, went to our bedroom, woke her, gave her a quick summary of the night’s events, and then crawled back into bed. I slept until almost 11am, and though my body felt a whole lot better than it had before, my brain was still pretty fuzzy. I wasn’t able to focus on any task for very long. I’m not sure if it was from sleep deprivation or another symptom of withdrawal. I tried reading Twitter but had to put the phone down after a minute or so. Same thing when I tried to play some games. I started writing this post that afternoon, but after about 2 sentences I gave up. So I watched some TV, laid in bed, walked around our garden, watched some more TV, and generally was a blob all day. When Linda came home that evening, she saw the state I was in, and knew what I needed: a big bowl of homemade ramen, with lots of veggies and hot chilis! It actually seemed to wake my brain up, and I was once again able to focus on things.

Later that evening I was walking to the kitchen, and I noticed that my surgical knee felt… different. It was sore! When I bent it, I could feel the muscles and tendons and everything pressing together painfully in the still-swollen interior of the knee. It had now been 8 weeks since the surgery, and I was told that although the swelling would diminish in the first few weeks, that it wouldn’t be gone for about 6 months! So it appears that the Tramadol was helping to control that low-level pain, even if it wasn’t much help when, say, the physical therapists would force my knee to bend further than it wanted to – that was still extremely painful! But now that this low-level pain is present, I kind of like having it, as it reminds me that I need to keep working on getting it stronger and more flexible.

I’m writing this two days after that difficult night, and the only odd symptoms I’ve had are some strange visual effects. They started later in the evening both days, and it looks like there is a curved band of kaleidoscopic distortion in my right eye. It goes away when I close my eyes, so I’m not sure what it could be. If it keeps happening I’ll get it checked out, but for now, it’s a minor annoyance.

I now have a much greater appreciation of what addicts go through when they try to get clean. My addiction was tiny compared to most, and yet it left me feeling horribly uncomfortable and unable to lay still. It’s a small price to pay for the privilege of having a new knee, but it’s one that I didn’t expect. It’s great to finally be done with the painkillers! I really needed them to make the progress I’ve made, but I didn’t want to be addicted to them any longer than absolutely necessary.

One thought on “Withdrawal, Part 2”

  1. The “curved band of kaleidoscopic distortion” sounds like a visual migraine. I get them every now and then and they last about 30 min. There’s no pain, just the weird distortion pattern.

Leave a Reply to Doug Hennig Cancel reply